Hello. I recently got a phone call from my doctor's office regarding my liver enzymes being elevated. My ALT is 109 and my AST is 58. This same doctor's office ran a lipid profile on me about three months ago and those levels were normal then. Is there anything that could be causing these enzymes to be elevated now? My doctor's office is now checking my enzyme levels again, and they're also running a bunch of other tests, too (B12, HIV, hepatitis, herpes, syphilis, etc., etc.) because of some neurological things I've been dealing with for the past three years (My neurologist thinks I may have MS because one side of my face keeps going numb and because I had some spots show up on an MRI of my brain recently. The neurologist also checked me for Lyme and it's negative.).
I'm on a host of different medications because of different medical problems I have, including some cholesterol-lowering medication. But the cholesterol-lowering medication I'm on is not a statin and the doctor's office told me that because the drug I'm on isn't a statin that it wouldn't cause my liver enzyme levels to become elevated. The only thing I can figure out that might be causing these levels to be elevated is the fact that, at the time the blood was drawn, I was on Biaxin, which is an antibiotic. I've read that in some cases, Clarithromycin (Biaxin) can cause elevated liver enzyme levels. Is this true?
Anyway, I hate to go on and on about this but I'm of course scared to death about things this could be (mainly hepatitis). I did get a tattoo about a year and a half or so ago... However, given that my liver enzyme levels were normal three months ago, I would think that would be a good sign, wouldn't it? I've also been in the hospital since then because of my face going numb on one side (that's happened several times. I would guess that the hospital would've run those same tests when I was in, too, but maybe not...
Well, I just got all my test results back. Negative for HIV, hepatitis, herpes and syphilis. B12 numbers are better than what they were when I last had them checked in November (they were 210 then). However, my liver enzymes just keep on going up. They were 109 (ALT) and 58 (AST) and now they are 165 (ALT) and 109 (AST). I'm seeing a gastroenterologist tomorrow, but was wondering if there is some medication I'm taking that could be causing all of these numbers to continue to go up? I'm on Xyzal, Singulair and Welchol, to name a few. My primary care physician knows all of the medications I'm on and has decided to take me off of the Singulair to see if perhaps that's what is causing the problem. I've heard that Singulair is a pretty benign drug, but I guess the doctors know what they're talking about.
I'm wondering, though, what all of you might think of these still-elevating liver enzymes? I've asked my doctor to test me for Lupus and will ask the gastroenterologist about that possibility when I see him tomorrow.
Fatty liver can cause elevated enzymes but it seems odd that this would occur so quickly. Of the drugs you mentioned the one that has been associated with elevated liver enzymes - though not frequently - is Clarithromycin. I assume that you did a course of that drug - say 10 days - and I hope that, if that is the cause, your liver settles down quickly.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.